Health Information Management

Q&A: Coding for use of synthetic marijuana

JustCoding News: Outpatient, April 18, 2012

Want to receive articles like this one in your inbox? Subscribe to JustCoding News: Outpatient!

QUESTION: I would like to know the correct codes to use when a patient comes into the ER after smoking synthetic marijuana and has symptoms of palpitations, seizure, or anxiety. Some physicians document ingestion, while others document abuse. What is the proper way to code considering we do not have a specific code for this new drug on the market?

ANSWER: Smoking is not ingestion, it is inhalation. Reporting this situation as ingestion of a drug may cause documentation problems during an audit. Abuse would imply ongoing, regular use.

I suggest that you consider reporting it as a poisoning, using ICD-9-CM code 969.6 (poisoning by psychodysleptics [marijuana (derivatives)]). Then report the codes for the palpitations, seizure, and/or anxiety. Finally, add code E854.1 (accidental poisoning by psychodysleptics [marijuana (derivatives)]).

Please consult with the physicians about this.

Editor’s note: Shelley C. Safian, PhD, MAOM/HSM, CCS-P, CPC-H, CHA, of Safian Communications Services in Orlando, Fla., answered this question. She is a professor who teaches medical billing and insurance coding at Herzing University Online in Milwaukee, Wis. Email her at ssafian@embarqmail.com.

This answer was provided based on limited information submitted to JustCoding. Be sure to review all documentation specific to your own individual scenario before determining appropriate code assignment.

Need expert coding advice? Submit your question to Senior Managing Editor Michelle Leppert, CPC-A, at
mleppert@hcpro.com, and we’ll do our best to get an answer for you.



Want to receive articles like this one in your inbox? Subscribe to JustCoding News: Outpatient!

Most Popular